Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 65, NWS New Orleans, LA

July 19, 2002Jefferson Parish, Orleans Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 19, 2002, 4:46 PM CDT for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2002, 4:46 PM CDT (21:46 UTC)
Expired
Jul 19, 2002, 5:45 PM CDT
In force
59 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS54 KLIX 192146
SVRNEW
LAC051-071-192245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...MARRERO...HARVEY
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ORLEANS

* UNTIL 545 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER GRETNA EXTENDING INTO THE NEW ORLEANS 
AREA.  THE STORM WAS NEARLY STATIONARY.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2985 9012 2990 8999 3005 9000 3003 9021

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT FRI JUL 19 2002

HAND UPPER AIR ANALYSIS CONTINUE TO SHOW A THERMAL TROUGH AT 500MB
MAINLY ALONG THE MID AND LOWER MISSISSIPPI VALLEY. MOST OF
LOUISIANA...ARKANSAS AND MISSISSIPPI 500MB TEMPERATURES WERE AROUND
-9 AT 12Z THIS MORNING. THIS COOL AIR WAS JUST AHEAD OF A SHORT WAVE
FROM WEST KENTUCKY TO NORTH TEXAS. CYCLONIC CIRCULATION AT 200MB WAS
NOTED OVER NORTHEAST ARKANSAS AND ANTICYCLONIC CIRCULATION AT 200MB
JUST SOUTH OF LAKE CHARLES FORECAST AREA AT 12Z THIS MORNING.
PRECIPITABLE WATER VALUES OFF OF SLIDELL SOUNDINGS INDICATED A
DECREASE FROM 2.2 INCHES THURSDAY MORNING TO 1.8 INCHES. IN
ADDITION...PW PLOTS REVEALED POCKETS OF DRY AIR WITH 1.5 INCHES OR
LESS OVER SOUTHWEST LOUISIANA/NORTHWEST GULF AND OVER GEORGIA. NO
REAL INVERSIONS THROUGHOUT THE COLUMN...EXCEPT JUST ABOVE 500MB TO
450MB.

SHORT RANGE MODELS ARE IN GOOD AGREEMENT. SHORT WAVE MOVE EAST
ACROSS THE TENNESSEE VALLEY TO THE APPALACHIAN BY SATURDAY MORNING.
SOUTHWEST FLOW WILL ADVECT DRY AIR FROM THE SOUTHWEST TO OUR
FORECAST AREA SATURDAY...THUS DROPPING PWS LESS 1.5 INCHES FOR WEST
HALF OF FORECAST SAT AND DECREASING POPS TO NIL...ISOLATED FOR
COAST. THIS TREND SHOULD CONTINUE THROUGH SUNDAY WITH THE WEST HALF
WITH ZERO POPS AND EAST HALF AROUND 10 PERCENT. SURFACE RIDGE AXIS
WILL REMAIN ACROSS THE EAST HALF OF THE GULF PRODUCING A SOUTHWEST
FLOW. UPPER LEVEL RIDGE AMPLIFIES OVER THE WEST CONUS...RESULTING IN
A NORTHWEST FLOW OVER SOUTHEAST CONUS AND MOISTURE AXIS JUST
NORTHEAST OF THE FORECAST AREA. A SHORT WAVE ON THE TOP OF THE RIDGE
OUT WEST WILL MOVE EAST ACROSS THE GREAT LAKES...THUS TIGHTENING THE
MOISTURE AXIS OVER THE MID SOUTH WED AND THU. THE ASSOCIATED
BOUNDARY WITH THE MID WEEK SHORT WAVE WILL BECOME STATIONARY AND
LIFT NORTH. WILL CONTINUE TO SLIGHT CHANCE MON THROUGH FRI WITH
TEMPS IN THE 90 TO 95 DEGREE RANGE.

HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH SATURDAY. 500 TO 1000MB
THICKNESS DO NOT CHANGE ANY OVER THE WEEKEND. HOWEVER...1000 TO
700MB THICKNESS CHANGE FROM 3080M TO 3075M. DRY AIR AND CLOSE TO NIL
POPS SHOULD OFFSET FIVE METERS SATURDAY WITH ALL DAY HEATING.

PRELIMINARY NUMBERS FOLLOW...

MCB 74/96/74/95 0011       BTR 75/96/76/95 0011
MSY 78/95/77/94 0011       GPT 75/96/75/95 0111

.NEW...NONE
LA...HEAT ADVISORY LAZ058>070.
MS...NONE.

18

In the hours before

Special weather statement, Jul 19, 11:00 AM CDT, 5 hours 46 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI JUL 19 2002

...HEAT ADVISORY IS IN EFFECT FOR LOWER SOUTHEAST LOUISIANA...
...HEAT INDEX VALUES RANGING 102 TO 110 THIS AFTERNOON...

.SYNOPSIS...HOT AND HUMID CONDITIONS DUE TO STRONG HIGH PRESSURE
OVER THE AREA WILL PRODUCE A HEAT STRESS SITUATION FOR THIS
AFTERNOON. SLIGHTLY COOLER TEMPERATURES IN THE MID LAYERS OF THE
ATMOSPHERE ALONG WITH INTENSE SURFACE HEATING WILL PRODUCE A
MODERATELY UNSTABLE ATMOSPHERE THIS AFTERNOON. ISOLATED
THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON ALONG LAKE AND SEA
BREEZE BOUNDARIES.

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP ALONG LAKE AND SEA BREEZES MAINLY
AFTER 2 PM AND DISSIPATE BY 830 PM. WIND GUSTS UP TO 40 MPH...
OCCASIONAL LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE WITH SOME
OF THE STORMS. THE MOST LIKELY AFFECTED AREA WILL BE ACROSS METRO NEW
ORLEANS AND COASTAL PARISHES AND COUNTIES.

.HEAT...
HIGH TEMPERATURES THIS AFTERNOON WILL BE IN THE MIDDLE 90S
WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES IN THE ADVISORY AREA
SOUTH AND SOUTHWEST OF LAKE PONTCHARTRAIN...AND 102 TO 105 DEGREES
ELSEWHERE.

.ACTIONS...
HEAT PRECAUTIONS SHOULD BE TAKEN TODAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:37 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington53 min
Jul 19, 5:22 PM CDTSevere Thunderstorm WarningLIXWashington38 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.